Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 15, NWS Northern Indiana

September 20, 2022Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Sep 20, 2022, 10:23 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Sep 21, 2022, 5:00 PM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2022, 10:23 PM EDT (02:23 UTC)
In effect from
Sep 21, 2022, 5:00 PM EDT
Expired
Sep 23, 2022, 5:00 AM EDT
In force
36 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WHUS43 KIWX 210223
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1023 PM EDT Tue Sep 20 2022

INZ103-MIZ177-277-211030-
/O.NEW.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1023 PM EDT Tue Sep 20 2022 /923 PM CDT Tue Sep 20 2022/

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves will build to 3 to 6 feet by early Wednesday evening and
  will build to 5 to 8 feet through Wednesday evening. Waves 5 to
  8 feet continue Thursday.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late Wednesday afternoon through late Thursday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
10 follow-up statements
208 
WHUS43 KIWX 210802
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
402 AM EDT Wed Sep 21 2022

INZ103-MIZ177-277-211615-
/O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
402 AM EDT Wed Sep 21 2022 /302 AM CDT Wed Sep 21 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves will build to 3 to 6 feet by early Wednesday 
  evening and will build to 5 to 8 feet through Wednesday 
  evening. Waves 5 to 8 feet continue Thursday.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late Wednesday afternoon through late Thursday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
944 
WHUS43 KIWX 211510
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1110 AM EDT Wed Sep 21 2022

INZ103-MIZ177-277-212315-
/O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1110 AM EDT Wed Sep 21 2022 /1010 AM CDT Wed Sep 21 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS
AFTERNOON THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves will build to 3 to 6 feet by early Wednesday evening and
  will build to 6 to 10 feet through Thursday. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late Wednesday afternoon through late Thursday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
954 
WHUS43 KIWX 211514
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1114 AM EDT Wed Sep 21 2022

INZ103-MIZ177-277-212315-
/O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1114 AM EDT Wed Sep 21 2022 /1014 AM CDT Wed Sep 21 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS
AFTERNOON THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves will build to 3 to 6 feet by this evening and will build
  to 6 to 10 feet Thursday.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late this afternoon through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
121 
WHUS43 KIWX 211943
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
343 PM EDT Wed Sep 21 2022

INZ103-MIZ177-277-220345-
/O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
343 PM EDT Wed Sep 21 2022 /243 PM CDT Wed Sep 21 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves will build to 3 to 5 feet by this evening, and to between
  7 and 10 feet tomorrow. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
149 
WHUS43 KIWX 220216
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1016 PM EDT Wed Sep 21 2022

INZ103-MIZ177-277-221030-
/O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1016 PM EDT Wed Sep 21 2022 /916 PM CDT Wed Sep 21 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves building to 7 to 10 feet on Thursday. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
252 
WHUS43 KIWX 220800
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
400 AM EDT Thu Sep 22 2022

INZ103-MIZ177-277-221600-
/O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
400 AM EDT Thu Sep 22 2022 /300 AM CDT Thu Sep 22 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves building to 7 to 10 feet on Thursday.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
414 
WHUS43 KIWX 221456
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1056 AM EDT Thu Sep 22 2022

INZ103-MIZ177-277-222300-
/O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1056 AM EDT Thu Sep 22 2022 /956 AM CDT Thu Sep 22 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 7 to 10 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
727 
WHUS43 KIWX 221939
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
339 PM EDT Thu Sep 22 2022

INZ103-MIZ177-277-230345-
/O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
339 PM EDT Thu Sep 22 2022 /239 PM CDT Thu Sep 22 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 5 to 8 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
353 
WHUS43 KIWX 230157
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
957 PM EDT Thu Sep 22 2022

INZ103-MIZ177-277-230900-
/O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
957 PM EDT Thu Sep 22 2022 /857 PM CDT Thu Sep 22 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves 4 to 7 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
450 
WHUS43 KIWX 230905
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
505 AM EDT Fri Sep 23 2022

INZ103-MIZ177-277-231015-
/O.EXP.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
505 AM EDT Fri Sep 23 2022 /405 AM CDT Fri Sep 23 2022/

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves continue to diminish across southeast Lake 
Michigan early this morning. Therefore...the Beach Hazards 
Statement has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 20, 9:02 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 20, 9:02 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
902 PM EDT Tue Sep 20 2022

.SYNOPSIS...
Issued at 900 PM EDT Tue Sep 20 2022

A few passing showers and thunderstorms are possible tonight. The
better chance for storms is on Wednesday. A few of these storms on
Wednesday could be strong during the afternoon hours. It will be
rather warm on Wednesday, but then notably colder for the rest of
the week.

&&

.UPDATE...
Issued at 900 PM EDT Tue Sep 20 2022

Updated grids sent this evening to account for mainly PoP trends.
Strong/severe thunderstorms across northeast Illinois earlier this
afternoon/evening developed in vicinity of warm frontal interface,
also accompanied by renewed pocket of steep mid level lapse rates
and MLCAPE axis of 2000-2500 J/kg. With relatively warm 900-800 mb
layer, MLCIN has strengthened over past few hours, and these
storms have sharply weakened over last hour or two. Thus, earlier
concern for isolated strong/severe convection this evening across
NW IN/SW Lower Michigan has diminished. With continued isentropic
upglide tonight and steep mid level lapse rates continuing to
reside across the area, have opted to keep 20 PoPs going across
the north, especially across the far northeast during the
overnight hours where isentropic lift should persist and where
convective inhibition may be a bit weaker downstream of primary
900-800 mb thermal ridge axis.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 331 PM EDT Tue Sep 20 2022

It's been a challenging day behind the forecast desk as a weak MCS
conquered our mediocre (read: stable) environment and survived its
trek across Lake Michigan, brining showers and storms to about half
of the forecast area.

Upstream, convection has already renewed over southern WI in the
warm sector ahead of tomorrow's incoming cold front. These showers
and storms could clip the northern counties tonight. Confidence is
low. Alternatively, weak warm air advection in the low levels ahead
of an advancing trough and increasing 850-mb flow may trigger some
showers and thunderstorms locally. MUCAPE near at least 1,000 j/kg
and shear of about 25 knots per the HREF will be conducive for a few
thunderstorms, but the overall forcing is disjointed which makes the
overall coverage of storms to be questionable tonight. Furthermore,
high resolution guidance has been useless today. Mesoanalysis has
been the name of the game today, so that will likely continue
tonight.

A cold front and deep trough arrive late in the day Wednesday,
bringing an improved chance for storms. The chance for storms is
maximized toward NW Ohio where there is the greatest co-location of
CAPE and shear. This area will also see dew points near 70. The
downside here is that the forcing aloft is removed to the north of
the cold front. So while the cold front will be enough to spark
some storms, the overall intensity and coverage of storms is
uncertain in our area. The marginal severe weather outlook is
a-ok.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 331 PM EDT Tue Sep 20 2022

Soon after sunset Wednesday, dry conditions will return to the
forecast and a couple of cool, fall days are in store. As northwest
flow washes over our area Thursday, 850-mb temperatures will come
crashing down to about 2-4 degC. Highs Thursday and Friday will only
be in the 60s, with a morning low on Friday near 40 degF; brr!

The trough aloft migrates east late Friday and through the weekend
bringing a more seasonable (warmer) air mass back overhead. This
return-to-normal is shortlived as another deep trough aloft may
develop early next week, knocking our high temperatures back into
the 60s. As we transition in and out of these air masses, there are
low chances for showers and even a rumble of thunder.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 753 PM EDT Tue Sep 20 2022

Another round of showers and thunderstorms has tracked into
northeast Illinois/northwest Indiana, although in a sharp
weakening state. The strongest storms earlier this evening
developed in vicinity of warm frontal interface across IL/WI
border air and into the Chicago western suburbs. As the evening
has progressed, mixed layer convective inhibition is beginning to
strengthen which is resulting in decrease in convective coverage
and also a tendency for lingering activity in Chicago vicinity to
start to become more elevated in nature. A few showers and
isolated thunderstorms will remain possible for the remainder of
evening hours, although expecting this diminishing trend to
continue, with main positive factor remaining for additional
isolated showers and storms in the form of steep mid level lapse
rates.

Overall quiet weather should follow into early Wednesday before
convective chances are renewed again for Wednesday afternoon as
stronger synoptic cold front drops south. Low confidence remains
regarding timing convective initiation along southward advancing
front, with at least a potential this front may slip south of KFWA
before shower/storm development given lagging nature to mid/upper
level forcing. At this time, have limited the mention at KFWA to
PROB30 in narrow window Wednesday afternoon. Otherwise, it will
become breezy tomorrow in pre-frontal and post-frontal environment
with fairly deep mixing.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Marsili/Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 3:43 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
343 PM EDT Tue Sep 20 2022

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-211945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
343 PM EDT Tue Sep 20 2022 /243 PM CDT Tue Sep 20 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a low chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday. A few storms could
become strong to severe, primarily east of Interstate 69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-211945-
Northern La Porte-Northern Berrien-Southern Berrien-
343 PM EDT Tue Sep 20 2022 /243 PM CDT Tue Sep 20 2022/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a low chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Wednesday.

Dangerous swimming conditions are expected at Lake Michigan beaches
Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
343 PM EDT Tue Sep 20 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a low chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Wednesday. Conditions will be
hazardous to small craft Wednesday afternoon through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:21 PM EDTSmall Craft AdvisoryIWX55 hr
Sep 21, 7:59 AM EDTSpecial Weather StatementIWXSaint Joseph46 min
Sep 21, 8:30 AM EDTSpecial Weather StatementIWXMarshall30 min
Sep 21, 8:52 AM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall38 min
Sep 21, 10:34 AM EDTSpecial Weather StatementIWXSaint Joseph26 min

Nearby

Beach Hazards Statements in Michigan, 2022Beach Hazards Statements in Indiana, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.